Here we go. Yesterday I began a course of prednisone to attempt to help my body stop the severe and often unpredictable tummy trouble with which I have been struggling. I have been trying to avoid this drug for over a year, and yesterday my medical oncologist phoned me (again) and strongly advised (again) that I get my sorry butt to the pharmacy and take the prescription she faxed to Meaford.
It is nasty stuff, I have read about the side-effects and I know of several friends' horror stories about it. This is a pharmaceutical that is evil to the human body. I am inspired to write a blog post about a patients right to refuse any given treatment, and how self-advocacy works in the medical system. I know I can refuse this drug, but I also have to balance the medical opinion of my very experienced highly trained doctors.
My chief oncologist explained a course of prednisone like this: for someone in my situation, who had eight treatments of a very potent immunotherapy, my immune system was kicked into overdrive and seems to have stayed there.
Under the influence of immunotherapy, the body is triggered to fight melanoma cells, which it seems to be doing, as I have not had recurrence since August 2014. Well it doesn't "fight" the melanoma cells exactly; the true medical explanation is this: ipilimumab is a fully human monoclonal antibody, blocking CTLA-4 receptor and potentiating T cell activation.
Along with this trigger, the immune system can start to attack the body itself, usually beginning with the intestinal system. So now I need the help of a powerful steroid to calm the inflammation in my digestive system, tell my body to stop being upset in there.
Prednisone belongs to the group of medications called corticosteroids. It is used to treat a number of conditions. It is more commonly used to treat allergic reactions, some skin conditions, severe asthma, and arthritis. It can also be used to treat steroid deficiency in the body, certain blood disorders, certain types of cancer, and ulcerative colitis. It works by reducing swelling, inflammation, and irritation; by suppressing the body's immune response; or by replacing steroids when production by the body is deficient. (for more info click here)
I will take a 15-day course of this drug, beginning with 50mg (10 pills) per day for three days, then 8 pills per day for 3 days, 6 pills for 3 days, 4 pills for 3 days, 2 pills for 3 days, then stop. The pharmacist explained that the first large dose should boost the body's ability to calm the inflammation, then the dose tapers off gradually so that the body realizes that it needs to produce it's own steroid (still/again?) to do the job itself.
When I signed up for this trial I knew a future of ulcerative colitis was a risked side-effect, but dying of melanoma was the alternative, so I did what I had to do. I went for it, figuring I'd somehow escape the chances of the bad or long-lasting effects I had been informed were a possibility. I am in no way upset with my physicians, they are not responsible for this, and I am not angry with them.
I am simply upset that I have to take this shit. Weight gain and severe mood swings are just the things I have been trying to step away from! And now I am set back. I spent most of yesterday in tears; I have been just starting to feel better about how to manage my melanoma going forward, start thinking there may be a light at the end of the tunnel and then I get pushed back down again. Get a reality check. Things will never be better again. Normal is gone. Carefree has checked out of the building.
My lineup: prednisone, and a "tummy protector" to help reduce stomach damage from pred, then daily vitamins - B12, iron, calcium, and the special D. Plus the two meds on my nightstand that I was too pissy to photogragh.
I took the pills at lunchtime and sure enough the predicted nausea remained until bedtime, where insomnia took over. I am dizzy, very thirsty, my hands are shaking, super hot/sweaty last evening now freezing this morning, and I feel like I am already puffing up. My family physician said that the weight gain or puffiness associated with prednisone is water retention, and that when I am done taking it the puffiness will go away.
The trick will be to not increase eating, as the possible side effect of increased appetite goes hand in hand with the spikes of energy and/or perceived euphoria from the prednisone. Family doc said that my house will be spotless because I'll have so much energy!? HA I'd like to see that. That is a positive though I guess, as my fatigue has still been a problem.
So the next few weeks around here will look this: Fat me running around the house brandishing the swiffer, alternating between crying and yelling at my family. Oh yes and let's not forget the constipation... diarrhea be gone, but the alternative? Great. :-(
Hopefully we achieve the goal of stopping the intestinal distress, and I can get back on here in a few months lamenting how much better I feel and wondering why I ever fought against the prednisone in the first place. If it doesn't work however, I will be referred to a gastrointestinal specialist to investigate further.
In the meantime, I will deal with this step along the journey privately, stay tucked away at home for a bit, and just suck it up. I have already been pretty antisocial, and hibernating has been therapeutic for me and for the girls, but for the next couple of weeks I am going to lay low and just stay in my corner licking my wounds.
Article © Natalie Richardson 2016